Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2004, 7:25 PM EDT for Letcher County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 7:25 PM EDT (23:25 UTC)
- Expired
- Jul 5, 2004, 8:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 052325
SVRJKL
KYC133-060015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
725 PM EDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LETCHER COUNTY IN KENTUCKY.
* UNTIL 815 PM EDT.
* AT 725 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
GILLEY...OR 16 MILES SOUTHWEST OF WHITESBURG...MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LINEFORK AROUND 730 PM EDT.
FLINT AROUND 735 PM EDT.
PARTRIDGE AROUND 740 PM EDT.
EOLIA AROUND 745 PM EDT.
THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 65 MPH. THIS STORM HAS A HISTORY OF PRODUCING
WIDESPREAD DAMAGE.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHEAST KENTUCKY.
LAT...LON 3697 8315 3700 8314 3700 8309 3703 8304
3705 8306 3708 8303 3710 8304 3707 8273
3704 8273 3698 8286 3702 8296 3696 8315
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:15 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 5, 6:15 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 615 PM EDT MON JUL 5 2004 .DISCUSSION... 20Z SFC ANALYSIS SHOWS EAST KENTUCKY JUST EAST OF A DEVELOPING WARM FRONT...CONNECTED TO ANOTHER CORE OF LOW PRESSURE OVER IOWA... LIFTING NORTH THROUGH THE WESTERN PARTS OF THE OHIO VALLEY. A LONG LIVED...BOW STRUCTURE MCS IS CUTTING THROUGH CENTRAL KENTUCKY AHEAD OF THE FRONT AND MOVING INTO AN AREA OF MODERATELY UNSTABLE AIR. THE WORST OF THE STORMS ARE DIVING SOUTHEAST ALONG WITH THE COLDEST CLOUD TOPS...TARGETING LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY. A DECENT COLD POCKET OF RAIN PUSHING THE MCS FOLLOWS THE STORMS AND WILL KEEP THINGS COOL AND WET INTO THE FIRST PART OF THE EVENING. THE MODELS ARE IN MUCH BETTER SHAPE THIS MORNING WITH GOOD AGREEMENT ON THE PATTERN ALOFT WITH A COUPLE OF TROUGHS THAT PASS THROUGH TO THE NORTH OF THE OHIO VALLEY. THE FIRST OF THESE IS PASSING THIS AFTERNOON WITH RIDGING NOSING UP FROM THE SOUTH IN ITS WAKE. A SECOND...MUCH STRONGER TROUGH THEN ROLLS THROUGH THE GREAT LAKES AND ACROSS THE NORTHERN OHIO VALLEY BY THURSDAY MORNING. FOLLOWING THIS THE SUBTROPICAL RIDGE TAKES OVER QUIETING THINGS DOWN INTO THE WEEKEND. BY LATE SUNDAY...THOUGH...THIS RIDGE BREAKS DOWN A BIT ACROSS OHIO ALLOWING FOR MORE SHORTWAVE ACTIVITY TO AFFECT EAST KENTUCKY ON MONDAY. SENSIBLE WEATHER WILL FEATURE THE EARLY EVENING MCS CARVING THROUGH SOUTHEAST KENTUCKY...POSSIBLY WEAKENING AS IT MOVES INTO MORE STABLE AIR. A WELL DEFINED COLD POOL TRAILS THE LEAD STORMS AND WILL SERVE TO SUSTAIN THEM A BIT LONGER...THOUGH. FOLLOWING THIS THERE SHOULD BE A LARGE LULL IN THE ACTIVITY AS THE CLOUDS SLOWLY BREAK UP AND THE AIR MASS RECOVERS...WHILE WE REMAIN IN THE WARM SECTOR. ACCORDINGLY...WILL FORECAST ISOLATED STORMS POSSIBLE LATER TONIGHT. ANY MCS ACTIVITY WILL BE ILL HANDLED IN THE MODELS TONIGHT INTO WEDNESDAY...SO DESPITE THE UPPER RIDGE WORKING IN ON TUESDAY AND THE MODELS DOWN PLAYING THE PCPN POSSIBILITY...WILL MAINTAIN THE CHANCE OF THUNDERSTORMS PEAKING IN THE AFTERNOON. AGAIN EXPECT A LULL IN THE FIRST PART OF THE NIGHT BEFORE MORE SYNOPTICALLY DRIVEN AREAS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING ENTERING OUR WESTERN COUNTIES AHEAD OF THE COLD FRONT. THIS BOUNDARY IS HANDLED BETTER BY THE MODELS THEN 24 HOURS AGO...SO CONFIDENCE IS BETTER FOR IT TO MOVE THROUGH WEST TO EAST DURING THE DAY. HIGH PRESSURE IN ITS WAKE PROMISES TO BRING IN SLIGHTLY COOLER AND DRIER WEATHER. IN ADDITION...RIDGING ALOFT WILL MAKE FOR A QUICK MODERATION IN TEMPS WITH HOT AND GRADUALLY HUMID WEATHER MOVING IN FOR THE WEEKEND. A DIURNAL CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SEEN SUNDAY AND MONDAY. MOS TEMP CAME IN CLOSE THROUGH THE PERIOD WITH LITTLE DEVIATION... EXCEPT FOR WEDNESDAY HIGHS WHERE THE FWC NUMBERS ARE A BIT WARM GIVEN THE SHOWERS AND THUNDERSTORMS EXPECTED WITH THE FRONT. DID KEEP MAXES DEGREE OR SO BELOW MOS CONSENSUS DUE TO THE HIGH MOISTURE IN PLACE AND A FAIR AMOUNT OF CLOUDS EXPECTED. FOR POPS THESE WERE BASICALLY A CRAP SHOOT WITH THE MODELS OUT TO LUNCH FROM THE START WITH THIS MCS. WENT WITH LIKELY POPS ACROSS THE WESTERN PARTS OF THE CWA LATE THIS AFTERNOON BEFORE DROPPING THEM DOWN TO JUST SLIGHT CHANCES LATE THIS EVENING AS THIS SYSTEM MOVES THROUGH. WENT WITH MAINLY A DIURNAL TREND TO POPS THROUGH LATE TUESDAY NIGHT WHEN THE COLD FRONT APPROACHES...THEN UPPED THEM TO GOOD CHANCE FOR THE DAY WEDNESDAY. AS FOR IFPS GRIDS AND GRAPHICS...RAN MY USUAL POPULATION FROM THE MESOETA THROUGH 60 HOURS FOR TEMPS...DEWPOINT AND WINDS. THESE WERE FAIRLY DECENT EXCEPT FOR WEDNESDAY HIGHS...JUST HAD TO ADD SOME TOPOGRAPHIC DRIVEN LOCAL EFFECTS FOR MAXES AND MINS FOR MOST PERIODS. DID MASSIVELY ADJUST THE RAIN COOLED MAXES FOR WEDNESDAY FROM THE MESOETA...UP CLOSER TO MAV AND MET MAXES. THE REST WERE IN THE BALL PARK THOUGH. THE OTHER GRIDS WERE IN EXCELLENT SHAPE WITH THE MOST WORK NEEDED IN THE NEAR TERM TO DEAL WITH THE INCOMING MCS. HARDLY HAD TO CHANGE THE REMAINDER AS THE MODELS ARE COMING INTO BETTER AGREEMENT ON FRONT FOR MIDWEEK. && .PREV DISCUSSION... 1154 AM EDT MON JUL 5 2004 UPDATE ALREADY OUT. CLOUD COVER WAS THE BIG ISSUE THIS MORNING. MOSTLY A RESULT OF A S/WV THAT SHOWS UP NICELY IN RUC AND MESOETA 700MB HEIGHT FIELDS. RESULTING LIFT THAT SHOWS UP ON 310K ANALYSIS COMBINED WITH PLENTY OF AVAILABLE MOISTURE TO PRODUCE A WIDESPREAD AREA OF LOW LEVEL STRAT...THAT WAS JUST BEGINNING TO BREAK UP AS OF AROUND 15Z. THESE CLOUDS WERE A BIT OF A SETBACK WITH TEMPS...WHICH WERE LOWERED A BIT IN THE GRIDS...AND ENDED UP BEING ABOUT 2 DEG COOLER THAN 6Z MAVMOS. RESULT IN GRIDS WAS TO LOWER A RANGE OR TWO/OPENING UP A RANGE OR TWO. WENT WITH /BECOMING PARTLY CLOUDY/ WORDING. 440 AM EDT MON JUL 5 2004 DYING COMPLEX OF STORMS HAS PASSED JUST TO THE NORTH OF THE CWA AS S/WV/VORT IDENTIFIED WELL ON WATER VAPOR IMAGERY PULLS OFF TO THE EAST. FRONTAL BOUNDARY IS LOCATED WELL NORTH OF THE AREA TODAY AND WITH UPPER LEVEL RIDGING TO TAKE PLACE...RELYING TOTALLY ON HEATING FOR A TRIGGER. MCS ACTIVITY OUT IN THE PLAINS WILL OF COURSE NEED TO BE ACCOUNTED FOR...HOWEVER TREND HAS BEEN FOR THESE TO EITHER WEAKEN BEFORE ENTERING...RIDE NORTH NEAR THE BOUNDARY OR SOUTH OF OUR AREA WHERE RICHEST THETA E AIR IS LOCATED. MODELS HAVE BEEN CREATING PHANTOM PRECIP OVER THE CWA...ESPECIALLY DURING THE OVERNIGHT HOURS THE PAST COUPLE OF DAYS AND MEMORY SERVES TO LEAN CLOSER TO THE BIG PICTURE OF AN OVERALL WEAK FORCING ENVIRONMENT. HAVE THEREFORE LOWERED POPS TO 20 FOR THE NEXT TWO DAYS BARRING ANY STORM SCALE ENVIRONMENT INTERACTION. SOME DRIER AIR SHOULD MIX DOWN THIS AFTERNOON...SO HEAT INDICES SHOULD STAY AT OR LESS THAN 95 FOR TODAY. TOMORROW APPEARS TO BE A DIFFERENT STORY WITH WARMER AND MOISTER AIR MASS ON TAP FOR THE AREA. WILL MENTION HEAT INDICES APPROACHING THE 100 DEGREE MARK FOR SOME LOCATIONS IN THE HWO. SEVERE POTENTIAL LOOKS LOW JUST FOR THE FACT THAT OVERALL COVERAGE IS EXPECTED TO BE MINIMAL...HOWEVER WITH GOOD INSTABILITY PRESENT WILL STILL MENTION A SMALL CHANCE IN THE HWO FOR TODAY AND TOMORROW. FRONTAL BOUNDARY TO APPROACH WEDNESDAY. HAVE INCREASED POPS TO 50 FOR MOST. DESPITE OVERALL WEAK FORCING ASSOCIATED WITH THIS FEATURE...STILL THINK A GOOD CHANCE IS WARRANTED AS A WEAK SFC TROUGH HELPED TRIGGER NEARLY LIKELY COVERAGE FOR OUR AREA YESTERDAY. ONLY MADE MINOR ADJUSTMENTS TO GRIDS IN THE SHORT TERM AS PREVIOUS SHIFT HAD THINGS WELL IN HAND. LEFT EXTENDED INTACT. && .JKL...NONE. && GREIF
Hazardous weather outlook, Jul 5, 6:27 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 627 AM EDT MON JUL 5 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 627 AM EDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SMALL CHANCE THAT A FEW STORMS WILL REACH SEVERE LIMITS THIS AFTERNOON AND EARLY THIS EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS FOR MOST OF EASTERN KENTUCKY TUESDAY THROUGH THURSDAY AND AGAIN ON SUNDAY. THERE IS A SMALL CHANCE THAT A FEW STORMS WILL REACH SEVERE LIMITS TUESDAY AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. ADDITIONALLY...HEAT INDICES WILL APPROACH 100 DEGREES FOR SOME LOCATIONS ON TUESDAY. THOSE THAT ARE HEAT SENSITIVE SHOULD TAKE THE NECESSARY PRECAUTIONS. THIS INCLUDES DRINKING PLENTY OF WATER AND TAKING FREQUENT BREAKS WHEN OUTDOORS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TOMORROW. GEOGERIAN
In the hours before
Local storm report, Jul 5, 6:07 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
607 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 9 SW MONTICELLO 36.84N 84.87W
07/05/2004 1.75 INCH WAYNE KY TRAINED SPOTTER
LARGE HAIL AND FOUR FUNNELS REPORTED ON HWY 90.
TWO POSSIBLE TORNADO TOUCHDOWNS.
&&
DBS/PIEPERLocal storm report, Jul 5, 6:09 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
609 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG 3 S VICTORY 37.21N 84.10W
07/05/2004 LAUREL KY CO-OP OBSERVER
3 TREES DOWN ON HWY 1228
&&
DBSLocal storm report, Jul 5, 6:24 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 5 N MOUNT VERNON 37.44N 84.34W
07/05/2004 ROCKCASTLE KY LAW ENFORCEMENT
TREES DOWN ON HWY 1505 BETWEEN BRODHEAD AND CONWAY. TREES
DOWN ON HWY 618.
&&
DBSLocal storm report, Jul 5, 6:38 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
638 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG MCKEE 37.43N 84.00W
07/05/2004 JACKSON KY LAW ENFORCEMENT
ONE TREE DOWN ON HWY 421 IN MCKEE.ONE TREE DOWN ON POWER
LINE IN SANDGAP 5 NW OF MCKEE.
&&
DBSLocal storm report, Jul 5, 7:01 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
701 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG MIDDLESBORO 36.61N 83.72W
07/05/2004 BELL KY TRAINED SPOTTER
10 TO 15 TREES DOWNED INSIDE CITY LIMITS.
&&
DBSThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:50 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 40 min |
| Jul 5, 5:32 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 43 min |
| Jul 5, 5:55 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Owsley | 50 min |
| Jul 5, 6:10 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 50 min |
| Jul 5, 7:02 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie, Perry | 58 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.